Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 14, 2009, 11:29 PM CDT for Thomas County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2009, 11:29 PM CDT (04:29 UTC)
- Expired
- Jun 15, 2009, 12:28 AM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Thomas County, KS
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 150429 FFWGLD KSC193-150730- /O.NEW.KGLD.FF.W.0003.090615T0429Z-090615T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1129 PM CDT SUN JUN 14 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS... THIS INCLUDES THE CITIES OF...MINGO...LEVANT...GEM...COLBY... * UNTIL 230 AM CDT * AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. SPOTTERS HAVE REPORTED RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WITH THIS THUNDERSTORM AS IT MOVED ACROSS SHERMAN COUNTY. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3949 10135 3948 10088 3924 10087 3925 10136 $$ KILLINGSWORTH
1 follow-up statement
000 WGUS73 KGLD 150528 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1228 AM CDT MON JUN 15 2009 KSC193-150535- /O.CAN.KGLD.FF.W.0003.000000T0000Z-090615T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THOMAS KS- 1228 AM CDT MON JUN 15 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL THOMAS COUNTY... THUNDERSTORMS HAVE LEFT THE WARNED AREA...AND RAINFALL ESTIMATES ACROSS THE AREA INDICATE LESS THAN AN INCH OF RAIN FELL. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 3949 10135 3948 10088 3924 10087 3925 10136 $$ 024
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 6:11 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 14, 6:11 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT SUN JUN 14 2009 .DISCUSSION... 200 PM MDT SUN JUN 14 2009 THICK STRATUS DECK IS CONTINUING TO ERODE OVER THE WESTERN PORTION OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE EAST AS THE AFTERNOON PROGRESSES. GULF MOISTURE REMAINS IN PLACE WITH LOWER 60S OVER THE CO/KS BORDER AND MIDDLE 60S NEAR HILL CITY WITH MORE MOISTURE ADVECTING TO THE HIGH PLAINS. THUNDERSTORMS HAVE DEVELOPED ACROSS THE FRONT RANGE AND ACROSS SERN COLORADO AND EXPECT THUNDERSTORMS TO STRENGTHEN AS THE AFTERNOON PROGRESSES. KGLD SOUNDING AND HODOGRAPHS BOTH INDICATED A STRONGLY UNSTABLE DAY WITH SURFACE BASED CAPE VALUES REACHING NEARLY 2800 J/KG. 0-1KM SRH VALUES REACH OVER 100 M2/S2 AND 0-3KM APPROACHES OVER 250 M2/S2. THIS WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BEGIN LATE THIS AFTERNOON THROUGH SUNSET. AFTERWORD...IT LOOKS AS ANOTHER MCS WILL DEVELOP AS THE LLJ INCREASES. LOCALLY HEAVY RAIN WILL AGAIN BE POSSIBLE AS IT PROPAGATES ACROSS THE FORECAST AREA. AREAS THAT HAVE ALREADY RECEIVED LARGE RAINFALL AMOUNTS IN THE PAST FEW DAYS MAY EXPERIENCE LOCALIZED FLOODING. IN THE WAKE OF THE MCS...ENOUGH RESIDUAL MOISTURE WILL BE IN PLACE FOR PATCHY FOG TO DEVELOP THROUGH MID MORNING MONDAY. MONDAY LOOKS TO BE ANOTHER REPEAT OF POSSIBLE SEVERE WEATHER AS MOISTURE AND INSTABILITY REMAINS IN PLACE. THUNDERSTORMS WILL AGAIN DEVELOP IN THE AFTERNOON HOURS WITH THE MAIN THREAT BEING LARGE HAIL...AND DAMAGING WINDS. THE THREAT WILL LAST THROUGH THE LATE EVENING HOURS. PATTERN BEGINS TO CHANGE TUESDAY AS PACNW TROUGH DIGS SOUTH TOWARD SOUTHERN CALIFORNIA AND RIDGE OVER THE SOUTHERN PLAINS AMPLIFIES PUTTING AND END TO THE IMPULSES RIDING OVER THE ROCKIES CAUSING THE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM INTO THE LOWER TO MIDDLE UPPER 80S BY MID WEEK AND INTO THE 90S TOWARD THE END OF THE WEEK. BURTIS && .AVIATION... 511 PM MDT SUN JUN 14 2009 FOR 00Z TAFS...AVIATION CONCERNS INCLUDE CONVECTION TONIGHT AND LOW STRATUS/FOG DURING THE LATE OVERNIGHT TO EARLY MONDAY MORNING PERIOD. SIGNS THAT AN MCS WAS DEVELOPING IN EASTERN COLORADO THIS AFTERNOON...AND GIVEN VERY MOIST/UNSTABLE AIRMASS AHEAD OF IT IN KANSAS AND NEBRASKA IT SHOULD EASILY BE MAINTAINED ACROSS THE LOCAL AREA. STRONG GUSTY WINDS WILL BE POSSIBLE ALONG/AHEAD OF THE LINE OF STORMS...AS WELL AS LARGE HAIL UNDER STRONGER PRECIPITATION CORES. NOCTURNAL LOW LEVEL JET SHOULD KEEP A THREAT OF THUNDERSTORMS THROUGH AT LEAST 06Z...FOLLOWED BY LOW STRATUS DECK AND FOG INTO MONDAY MORNING. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 14, 11:34 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT SUN JUN 14 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT SUN JUN 14 2009 /1134 AM CDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM CDT (2 PM MDT). LARGE HAIL IN EXCESS OF GOLF BALL SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. THERE IS ALSO A THREAT FOR A FEW TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING. AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE OVERNIGHT...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY EXPERIENCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ONCE AGAIN ON MONDAY AFTERNOON AND EVENING. THE PROBABILITY FOR HAZARDOUS WEATHER REMAINS LOW TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jun 14, 9:18 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 NW BURLINGTON 39.38N 102.36W
06/14/2009 E0.88 INCH KIT CARSON CO PUBLIC
&&
MENTZERLocal storm report, Jun 14, 9:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 3 NW BURLINGTON 39.34N 102.31W
06/14/2009 E1.50 INCH KIT CARSON CO PUBLIC
MOSTLY DIME SIZED HAIL WITH A FEW PING PONG BALL SIZED
STONES
&&
MENTZERLocal storm report, Jun 14, 10:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 7 NE EDSON 39.40N 101.45W
06/14/2009 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
MENTZERLocal storm report, Jun 14, 11:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 N LEBANON 40.11N 100.28W
06/14/2009 E1.00 INCH RED WILLOW NE TRAINED SPOTTER
&&
024Local storm report, Jun 14, 11:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 11 NE GOODLAND 39.46N 101.56W
06/14/2009 E1.00 INCH SHERMAN KS TRAINED SPOTTER
ALSO RECEIVED 2.26 INCHES OF RAIN IN LESS THAN 30 MINUTES
&&
024Local storm report, Jun 14, 11:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 12 NW GOODLAND 39.47N 101.87W
06/14/2009 M2.10 INCH SHERMAN KS PUBLIC
FELL OVER ABOUT 40 MINUTES
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jun 14, 10:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 52 min |
| Jun 14, 11:14 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 49 min |
| Jun 14, 11:39 PM CDT | Flash Flood Warning | GLD | Decatur | 3 hr |
| Jun 15, 12:05 AM CDT | Areal Flood Warning | GLD | Cheyenne, Rawlins, Sherman | 12 hr |
| Jun 15, 2:05 AM CDT | Flash Flood Warning | GLD | Graham | 2 hr |
| Jun 15, 12:02 PM CDT | Flash Flood Watch | GLD | Decatur, Graham, Norton, Rawlins, Sheridan, Thomas | 10 hr |
| Jun 15, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 54 min |
| Jun 15, 6:54 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.